Predictors of aromatase inhibitor discontinuation as a result of treatment-emergent symptoms in early-stage breast cancer

N. Lynn Henry, Faouzi Azzouz, Zereunesay Desta, Lang Li, Anne T. Nguyen, Suzanne Lemler, Jill Hayden, Karineh Tarpinian, Elizabeth Yakim, David A. Flockhart, Vered Stearns, Daniel F. Hayes, Anna Maria Storniolo

Research output: Contribution to journalArticle

183 Scopus citations

Abstract

Purpose: Aromatase inhibitors (AIs) are effective for treatment of hormone receptor-positive breast cancer, but adherence and persistence with therapy are poor. Predictors of treatment discontinuation are not clearly defined. It is unknown whether patients with intolerable toxicity from one AI are able to tolerate another. Patients and Methods: Women with early-stage breast cancer initiating AI therapy were enrolled onto a multicenter, prospective, open-label randomized trial of exemestane versus letrozole. Patients completed symptom questionnaires at baseline and serially during therapy. Patients who developed AIassociated intolerable symptoms and discontinued treatment were given the option to switch to the other study AI after a 2- to 8-week washout period. Results: Of the 503 enrolled women, 32.4% discontinued initial AI therapy within 2 years because of adverse effects; 24.3% discontinued specifically because of musculoskeletal symptoms. Median time to treatment discontinuation as a result of any symptom was 6.1 months (range, 0.1 to 21.2 months) and was significantly shorter in patients randomly assigned to exemestane (hazard ratio [HR], 1.5; 95% CI, 1.1 to 2.1; P = .02). Younger age and taxane-based chemotherapy were associated with higher likelihood of treatment discontinuation (HR, 1.4; 95% CI, 1.02 to 1.9; P =.04; and HR, 1.9; 95% CI, 1.00 to 3.6; P = .048, respectively). Of the 83 patients who chose to switch to the second AI, 38.6% continued the alternate AI for a median of 13.7 months. Conclusion: Premature discontinuation of initial AI therapy as a result of symptoms is common, although more than one third of patients may be able to tolerate a different AI medication. Additional research is needed to identify predictive tools and interventions for AI-associated treatment-emergent symptoms.

Original languageEnglish (US)
Pages (from-to)936-942
Number of pages7
JournalJournal of Clinical Oncology
Volume30
Issue number9
DOIs
StatePublished - Mar 20 2012

    Fingerprint

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Cite this

Henry, N. L., Azzouz, F., Desta, Z., Li, L., Nguyen, A. T., Lemler, S., Hayden, J., Tarpinian, K., Yakim, E., Flockhart, D. A., Stearns, V., Hayes, D. F., & Storniolo, A. M. (2012). Predictors of aromatase inhibitor discontinuation as a result of treatment-emergent symptoms in early-stage breast cancer. Journal of Clinical Oncology, 30(9), 936-942. https://doi.org/10.1200/JCO.2011.38.0261